In the weeks leading up to my IUD insertion a couple years ago, I remember interrogating many of the women in my life about their own experiences with birth control. This would be my first brush with synthetic hormones, since the prospect of experiencing side effects like acne, severe mood swings, and fatigue was enough for me to opt for other contraceptive options over the pill. But even though my ob-gyn insisted that the low dose in Mirena would prevent my body from going haywire, I was still anxious to know how, exactly, it would react.
While polling my peers, I learned above all else that women are extremely eager to chat about birth control and its purported side effects. One friend swore her IUD had made her lose a bra cup size, while another lamented that the pill had made her breasts larger. One woman I know with a characteristically flawless complexion experienced cystic acne for the first time in her life. Some cited mood changes, for better and for worse. But the topic that dominated most of our conversation—particularly for those of my peers who have a history with the pill—was bloating and weight gain.
This wasn't exactly surprising to me, as the correlation between the pill and weight was something I remember discussing in hushed tones with my friends in high school. It was a notion so persistent that even as a 24-year-old adult, I had accepted the fact that I might experience this symptom after getting my IUD, even if I ultimately decided that having peace of mind (and almost nonexistent periods) outweighed this possibility. Besides, the anecdotal evidence seemed to only confirm that this phenomenon was definitely a thing.
In the two years since getting my IUD—a decision I could not be happier about—things have come full circle: I am now one of the women my friends come to for advice when making their own choices about contraception. And still, that question about bloating and weight remains ever-popular—to the point that I finally (and, yes, belatedly) decided to get a professional opinion on the matter.
As a consultant for the Know Your Birth Control Campaign, ob-gyn Lakeisha Richardson works to shed light on these very kinds of questions regarding contraception. Below, she gives us the definitive truth on birth control and weight gain.
Though the dose of hormones in birth control might cause some changes in the body at first, the idea that it causes lasting weight gain is pure myth, says Richardson. "Some patients may experience changes in weight when initially starting hormonal birth control, but the weight is usually only a few pounds and is related to water retention," she says. "The weight gain or water retention resolves within a few months."
Because it's such a widely reported symptom, scientists have investigated the link between weight gain and birth control many times over. As Richardson emphasizes, though, the evidence points solely to water weight rather than an actual increase in fat or body mass. One 2008 study followed 150 female athletes over the course of two years, only to confirm that their contraception didn't lead to any increases in weight. Another broad analysis published in 2014 illustrates that women taking birth control didn't experience any more changes in weight than those in a placebo group.
Richardson notes that if you're worried about potential side effects before or just after starting a new kind of birth control, your doctor is your best resource. If you do experience bloating, just remember that it's temporary and there are plenty of ways to address this symptom at home: Reducing salt in your diet, staying well hydrated, and exercising consistently can all help assuage water retention.
This article was originally published at an earlier date and has been updated.
This article is provided for informational purposes only and is not intended to be used in the place of advice of your physician or other medical professionals. You should always consult with your doctor or healthcare provider first with any health-related questions. See our full health disclaimer here.